Innovations In Clinical Neuroscience

JAN-FEB 2018

A peer-reviewed, evidence-based journal for clinicians in the field of neuroscience

Issue link: https://innovationscns.epubxp.com/i/935919

Contents of this Issue

Navigation

Page 24 of 53

C A S E S E R I E S 25 ICNS Innovations in Clinical Neuroscience • January–February 2018 • Volume 15 • Number 1–2 reported that he had relapse of depressive symptoms in the form of feelings of sadness, crying spells, loss of interest in pleasurable activities, loss of self-confidence, feelings of guilt, poor sleep, and loss of appetite. Gradually, over the next two months, the symptoms of depression progressed, and the patient developed delusions of persecution, feelings of hopelessness and worthlessness, and suicidal ideations. He attempted to harm himself by consuming insecticide but was found by family members and brought to our emergency room. After initial stabilization, he was moved to the psychiatry inpatient unit. On initial examination in the psychiatry ward, Mr. A presented with a mask-like face, tremors in the hands, and sad affect. The patient expressed feelings of hopelessness and worthlessness, plans of self-harm, and ideas of reference. His Hamilton Depression Rating Scale (HDRS) score was 28, and his Unified Parkinson Disease Rating Scale (UPDRS) score was 58. He was continued on levodopa-carbidopa-entacapone, and his antidepressant was changed to milnacipran. Due to the risk of self-harm, Mr. A underwent ECT. He was treated with seven ECT sessions over three weeks without any complications. During the course of ECT, doses of antiparkinsonian medications were not altered. Along with resolution of depression (reduction in HDRS score to 9), there was complete relief from tremors, rigidity, and other symptoms of PD. Mr. A was able to resume ADLs without the need for assistance, and he was discharged in an improved state. His UPDRS score had decreased to 20 by the end of the ECT sessions. However, three months after the completion of the ECT course, the patient reported mild worsening of symptoms of PD, which required an increase in the dose of antiparkinsonian medications. Mr. A remained stable on antidepressants and antiparkinsonian medications for the next eight years. Case 2 . Mr. B, 62 years old, had a 10-year history of PD and an eight year history of recurrent depression (as per ICD-10 criteria). His medications included levodopa-carbidopa and pramipexole for PD. He had not taken antidepressant medications for the last two years. A year and a half prior to presentation, Mr. B had a relapse of depression. Symptoms included feelings of sadness, decreased interest in pleasurable activities, lethargy, poor attention and concentration, ideas of hopelessness and worthlessness, decreased sleep, decreased appetite, and delusions of persecution and reference. With the emergence of depression, his adherence to medications for PD became poor, and PD symptoms worsened. At the time of presentation to our clinic, Mr. B was found to have tremors in the hands (more on right side), increased tone and cogwheel rigidity of both upper limbs, slow gait, and reduced arm swing. In liaison with the neurologist, our team prescribed Mr. B levodopa-carbidopa-entacapone and pramipexole. For management of depression, we initiated venlafaxine and quetiapine. Over the next four weeks, the patient did not show much improvement in depressive symptoms, and his PD symptoms improved only marginally. In view of his suicidal ideations and severity of depression, we began treatment with ECT. He received seven sessions of ECT over a period of three weeks without any complications. Prior to starting ECT, Mr. B scored 61 on UPDRS and 26 on Beck Depression Inventory (BDI). After the third session of ECT, the patient started to show improvement in both depressive and PD symptoms. After his final session of ECT, Mr. B scored 20 on UPDRS and 6 on BDI. Subjectively, the patient reported a return to baseline both in terms of mood and ability to perform ALDs without assistance. He stayed on antidepressants and PD medications for four months, after which PD symptoms worsened again, requiring an increase in the dose of PD medications. Case 3 . Mr. C, 70 years old, had a 14-year history of PD, and was being treated with levodopa-carbidopa, ropinirole, selegiline, and trihexyphenidyl. Seven months prior to presentation, he had worsening symptoms of PD, despite regular treatment. His dose of selegiline was increased, but Mr. C did not perceive any benefit. After a month of worsening PD symptoms, he developed symptoms of depression, characterized by feelings of pervasive sadness, crying, excessive worry about his worsening physical condition, reduced interaction with people, lethargy, anhedonia, reduced appetite, poor sleep, and poor self-care. With the onset of the depressive symptoms, Mr. C became nonadherent with the medications, causing his symptoms of PD to worsen. His speech became slurred and incomprehensible, and Mr. C developed marked rigidity and tremors. On examination, he had a mask-like face, increased muscle tone and cogwheel rigidity in all limbs, axial rigidity, coarse tremors in the right hand, and festinating gait. Mental status examination revealed sad affect, feelings of worthlessness, a bleak and pessimistic view of the future, a death wish, delusions of persecution, poor attention and concentration, impaired judgment, and poor insight. A diagnosis of severe depressive disorder with psychotic features was made (per the ICD-10 criteria). Initially, Mr. C was reluctant to take medication for depression, but he eventually agreed to start escitalopram, which failed to alleviate his depression after six weeks. He was then considered for ECT, of which he was administered nine sessions over three weeks without any complications. Prior to starting ECT, his HDRS score was 21 and UPDRS score was 27. After the first three ECTs, he showed partial improvement in depressive symptoms and a reduction in PD symptoms (UPDRS reducing to 16), and he agreed to start PD medications. By the end of the ECT course, Mr. C showed marked improvement in symptoms of depression and PD with an HDRS score of 2 and UPDRS score of 9. His speech improved and became comprehensible, he could walk with support, and he was free from symptoms of depression. He continued taking escitalopram after the completion of ECT. The patient remained in remission from depressive symptoms for the next four months, and symptoms of PD did not worsen over this period. Case 4 . Ms. D, 69 years old, had a 22- year history of depression and had been on antidepressant medications irregularly. Upon presentation, she reported having had six episodes of depression. Her most recent episode had been present for the last 5 to 6 months. She reported feelings of sadness, decreased interaction with others, poor sleep, crying spells, and one suicide attempt. She was admitted to the psychiatry ward. At the time of admission, she was also found to have coarse-resting tremors in both hands along with cogwheel rigidity, which was equal in severity in both upper limbs. After consultation with a neurologist, she was diagnosed with PD, and Ms. D was prescribed levodopa-carbidopa. Because of symptoms of severe depression and risk of self-harm, she was offered ECT. She underwent 13 ECT sessions over the course of one month. Her baseline score on the Geriatric Depression Scale (GDS) was 29, and her UPDRS score was 48. After ECT, her GDS score decreased to 12, and her UPDRS score decreased to 20. She also had significant improvement in symptoms of tremors and rigidity. At the time of discharge, Ms. D could perform ADLs independently. At the three-month followup, she

Articles in this issue

Archives of this issue

view archives of Innovations In Clinical Neuroscience - JAN-FEB 2018